Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 4, NWS Detroit, MI

January 18, 2021

NWS Detroit, MI issued this small craft advisory at Jan 18, 2021, 3:29 PM EST. It took effect at Jan 19, 2021, 7:00 AM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2021, 3:29 PM EST (20:29 UTC)
In effect from
Jan 19, 2021, 7:00 AM EST
Expired
Jan 19, 2021, 9:23 PM EST
In force
14 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

380 
WHUS73 KDTX 182029
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
329 PM EST Mon Jan 18 2021

LHZ421-441-190900-
/O.NEW.KDTX.SC.Y.0004.210119T1200Z-210120T0500Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
329 PM EST Mon Jan 18 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TUESDAY TO MIDNIGHT
EST TUESDAY NIGHT...

* WHAT...Expect sustained winds up to 22 knots from the west 
  with gusts up to 28 knots. The largest significant waves will 
  be 4 feet with a potential maximum wave height of 5 feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay and Port Austin to Harbor Beach MI.

* WHEN...The maximum winds are expected around 8 AM EST Tuesday 
  with the largest waves expected around 9 AM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

KK
3 follow-up statements
245 
WHUS73 KDTX 190858
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
358 AM EST Tue Jan 19 2021

LHZ421-441-192100-
/O.CON.KDTX.SC.Y.0004.210119T1200Z-210120T0500Z/
/O.NEW.KDTX.GL.A.0001.210121T0000Z-210121T1200Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
358 AM EST Tue Jan 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING
TO MIDNIGHT EST TONIGHT...
...GALE WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY
MORNING...

* WHAT...During the Small Craft Advisory, expect sustained winds 
  up to 19 knots from the west with gusts up to 24 knots. The 
  largest significant waves will be 4 feet with a potential 
  maximum wave height of 5 feet. During the Gale Watch, expect 
  sustained winds up to 24 knots from the southwest with gusts 
  up to 34 knots. The largest significant waves will be 4 feet 
  with a potential maximum wave height of 5 feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay and Port Austin to Harbor Beach MI.

* WHEN...During the Small Craft Advisory, the maximum winds are 
  expected around 8 AM EST Tuesday with the largest waves 
  expected around 9 AM EST Tuesday. During the Gale Watch, the 
  maximum winds are expected around 10 PM EST Wednesday with the 
  largest waves expected around 1 AM EST Thursday.

* IMPACTS...Strong winds can cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

LHZ362-363-422-462-192100-
/O.NEW.KDTX.GL.A.0001.210121T0000Z-210121T1200Z/
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond
5NM off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off
shore-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
358 AM EST Tue Jan 19 2021

...GALE WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY
MORNING...

* WHAT...Expect sustained winds up to 28 knots from the 
  southwest with gusts up to 36 knots. The largest significant 
  waves will be 8 feet with a potential maximum wave height of 
  11 feet.

* WHERE...Lake Huron from Presque Isle Light to Sturgeon Point 
  MI beyond 5NM off shore, Lake Huron from Sturgeon Point to 
  Alabaster MI beyond 5NM off shore, Inner Saginaw Bay SW of 
  Point Au Gres to Bay Port MI and Lake Huron from Port Austin 
  to Harbor Beach beyond 5NM Off Shore.

* WHEN...The maximum winds are expected around 10 PM EST 
  Wednesday with the largest waves expected around 1 AM EST 
  Thursday.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
878 
WHUS73 KDTX 192103
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
403 PM EST Tue Jan 19 2021

LHZ421-441-200915-
/O.CON.KDTX.SC.Y.0004.000000T0000Z-210120T0500Z/
/O.CON.KDTX.GL.A.0001.210121T0000Z-210121T1200Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
403 PM EST Tue Jan 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...
...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY MORNING...

* WHAT...During the Small Craft Advisory, expect sustained winds 
  up to 17 knots from the west with gusts up to 24 knots. The 
  largest significant waves will be 4 feet with a potential 
  maximum wave height of 5 feet. During the Gale Watch, expect 
  sustained winds up to 25 knots from the southwest with gusts 
  up to 34 knots. The largest significant waves will be 5 feet 
  with a potential maximum wave height of 7 feet.

* WHERE...Port Austin to Harbor Beach MI and Outer Saginaw Bay 
  SW of Alabaster to Port Austin MI to Inner Saginaw Bay.

* WHEN...During the Small Craft Advisory, the maximum winds and
  waves are expected now. During the Gale Watch, the maximum 
  winds are expected around 10 PM EST Wednesday with the largest 
  waves expected around 12 AM EST Thursday.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

LHZ362-363-422-462-200915-
/O.CON.KDTX.GL.A.0001.210121T0000Z-210121T1200Z/
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond
5NM off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off
shore-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
403 PM EST Tue Jan 19 2021

...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY MORNING...

* WHAT...Expect sustained winds up to 29 knots from the 
  southwest with gusts up to 37 knots. The largest significant 
  waves will be 9 feet with a potential maximum wave height of 
  13 feet.

* WHERE...Lake Huron from Port Austin to Harbor Beach beyond 5NM 
  Off Shore, Lake Huron from Sturgeon Point to Alabaster MI 
  beyond 5NM off shore, Lake Huron from Presque Isle Light to 
  Sturgeon Point MI beyond 5NM off shore and Inner Saginaw Bay 
  SW of Point Au Gres to Bay Port MI.

* WHEN...The maximum winds are expected around 10 PM EST 
  Wednesday with the largest waves expected around 12 AM EST 
  Thursday.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

KK
939 
WHUS73 KDTX 200223
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
923 PM EST Tue Jan 19 2021

LHZ421-441-201515-
/O.CAN.KDTX.SC.Y.0004.000000T0000Z-210120T0500Z/
/O.UPG.KDTX.GL.A.0001.210121T0000Z-210121T1200Z/
/O.NEW.KDTX.GL.W.0001.210121T0000Z-210121T1000Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
923 PM EST Tue Jan 19 2021

...GALE WARNING IN EFFECT FROM 7 PM WEDNESDAY TO 5 AM EST
THURSDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...Expect sustained winds up to 26 knots from the 
  southwest with gusts up to 39 knots. The largest significant 
  waves will be 5 feet with a potential maximum wave height of 7 
  feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay and Port Austin to Harbor Beach MI.

* WHEN...The maximum winds are expected around 10 PM EST 
  Wednesday with the largest waves expected around 12 AM EST 
  Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LHZ362-363-462-201515-
/O.UPG.KDTX.GL.A.0001.210121T0000Z-210121T1200Z/
/O.NEW.KDTX.GL.W.0001.210121T0000Z-210121T1000Z/
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond
5NM off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off
shore-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
923 PM EST Tue Jan 19 2021

...GALE WARNING IN EFFECT FROM 7 PM WEDNESDAY TO 5 AM EST
THURSDAY...

* WHAT...Expect sustained winds up to 31 knots from the 
  southwest with gusts up to 39 knots. The largest significant 
  waves will be 9 feet with a potential maximum wave height of 
  13 feet.

* WHERE...Lake Huron from Presque Isle Light to Sturgeon Point 
  MI beyond 5NM off shore, Lake Huron from Sturgeon Point to 
  Alabaster MI beyond 5NM off shore and Lake Huron from Port 
  Austin to Harbor Beach beyond 5NM Off Shore.

* WHEN...The maximum winds are expected around 11 PM EST Wednesday
  with the largest waves expected around 1 AM EST Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LHZ422-201515-
/O.UPG.KDTX.GL.A.0001.210121T0000Z-210121T1200Z/
/O.NEW.KDTX.GL.W.0001.210121T0000Z-210121T1000Z/
Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
923 PM EST Tue Jan 19 2021

...GALE WARNING IN EFFECT FROM 7 PM WEDNESDAY TO 5 AM EST
THURSDAY...

* WHAT...Expect sustained winds up to 24 knots from the 
  southwest with gusts up to 35 knots. The largest significant 
  waves will be 4 feet with a potential maximum wave height of 5 
  feet.

* WHERE...Inner Saginaw Bay SW of Point Au Gres to Bay Port MI.

* WHEN...The maximum winds are expected around 10 PM EST Wednesday
  with the largest waves expected around 12 AM EST Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LHZ463-201515-
/O.NEW.KDTX.GL.W.0001.210121T0000Z-210121T1000Z/
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
923 PM EST Tue Jan 19 2021

...GALE WARNING IN EFFECT FROM 7 PM WEDNESDAY TO 5 AM EST
THURSDAY...

* WHAT...Expect sustained winds up to 28 knots from the 
  southwest with gusts up to 37 knots. The largest significant 
  waves will be 7 feet with a potential maximum wave height of 
  10 feet.

* WHERE...Lake Huron from Harbor Beach to Port Sanilac beyond 
  5NM Off Shore.

* WHEN...The maximum winds are expected around 12 AM EST Thursday 
  with the largest waves expected around 2 AM EST Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

KK

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 18, 3:28 PM EST, 1 minute earlier.

Area forecast discussion, Jan 18, 3:28 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
328 PM EST Mon Jan 18 2021

.DISCUSSION...

Seasonably cold, moist west-northwest flow will continue to govern
conditions through tonight. A diurnal increase in lapse rates under
weak cold air advection yielding a broadening region of light snow
showers within the background of larger scale cyclonic flow.
Shortwave energy noted exiting lake Michigan will effectively
supplement this ascent while temporarily reinvigorating the
downstream moisture flux off lake Michigan under a secondary period
of cold air advection tonight. The net effect will be a tendency for
some degree of light snow shower production to occur over roughly
the next 12 hours. If recent observational trends locally and just
upstream are any indication, then meaningful snowfall rates will
remain transient/brief thereby limiting accumulation potential
/less than an inch/.

Slightly colder thermal profile in residence Tuesday - 850 mb
temperatures down around -13C. Brief period of mid level dry/warm
air advection will temporarily undercut the magnitude of ongoing
lake moisture flux and reduce the downstream moisture depth. This
points to dry conditions, at least early in the day. Additional
shortwave energy will traverse the area during the afternoon period.
This could offer a brief synoptic increase in moisture depth,
affording a window for some inconsequential very light snow showers
or flurries to emerge within the underlying cold westerly flow. A
firm gradient and modest diurnal mixing yields a gusty afternoon
condition - in excess of 25 mph at times. Highs arrive right at
seasonable levels - upper 20s to lower 30s.

Stronger height falls commence Tuesday night as an upper wave of
arctic origin dives into the mean trough. Standard increase in
forced ascent via a combination of dcva and cold air advection will
support an increase in snow shower coverage during this time. The
general brevity of deeper layer ascent again contains accumulation
prospects - less than an inch this period. Lake modified arctic air
then entrenched through the Wednesday period. The existing cold west-
northwest flow again lends to some light snow shower/flurry
production, but a warming/drying profile upstream steadily
deteriorates the lake response with time.

Building upper heights with an ensuing increase in warm air
advection within low level southwest flow nets a solid, albeit brief
moderating trend Wed night-Thursday. Dry conditions maintained this
period, as greater moist isentropic resides well north.

&&

.MARINE...

Lake enhanced moisture will continue to bring flurries to the
central Great Lakes this evening while snow hangs on overnight for
northern Huron given the proximity to weak low pressure. Winds turn
more south of west tonight with speeds increasing late. Surface
pressure gradient contraction early Tuesday morning will lead to an
increase in speeds throughout the day. Discrepancies in modeled
upper level winds yield low-confidence for gusts to exceed 30 knots,
but there is enough support for steady 20-25 knot winds along the
Thumb shoreline to produce Small Craft Advisory waves until late
Tuesday evening. A ridge of high pressure then approaches from the
midwest working to maintain higher gradient winds producing moderate
northwesterly flow across the local waters with occasional gusts in
the 25 knot range. The offshore component of the wind is expected to
keep nearshore waves below small craft criteria.

&&

.PREV DISCUSSION...
Issued at 1239 PM EST Mon Jan 18 2021

AVIATION...

Broad low pressure and moist cyclonic flow keep a healthy coverage
of lower clouds over Southeast Michigan this afternoon with MVFR
ceilings remaining predominant heading into this evening. A midlevel
disturbance tracks across the region this afternoon, helping to
steepen lapse rates and generate enough surface convergence to result
in an expanding coverage of snow showers for the early TAF period.
The showers will be light to moderate in intensity with pockets of
IFR visibilities in any more robust activity. The passing of the
midlevel wave will lead to decreasing snow shower coverage after 00z,
but plenty of low-level moisture will remain in place with continued
MVFR conditions likely. Model soundings show a deep enough layer of
saturation that light snow showers or just flurries may continue into
the overnight period, especially for locations along and north of
M-59. Surface winds remain on the order of 10 kt from the WSW this
afternoon and evening.

For DTW... Window for best snow shower activity remains focused on
19z to 22z with brief periods of IFR possible in any higher
intensity showers. With temps near or just above freezing,
accumulations will be limited but any more robust showers may bring
a quick dusting to a tenth of an inch. Snow showers generally taper
off this evening with the brunt of any lingering showers/flurries
tracking north of DTW tonight.

DTW THRESHOLD PROBABILITIES...

* High in ceilings below 5000 feet through tonight.

* High in precip type as all snow today.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory from 7 AM Tuesday to midnight EST Tuesday
     night for LHZ421-441.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...MR
MARINE.......KK
AVIATION.....TF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jan 18, 3:25 PM EST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
325 PM EST Mon Jan 18 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-192030-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
325 PM EST Mon Jan 18 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-192030-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
325 PM EST Mon Jan 18 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A small craft advisory is in effect Tuesday and early Tuesday night.
Refer to the latest marine forecast for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MR

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.